Indiana, 2008

Damaging Wind in Indiana, June 8, 2008

June 8, 2008 · NWS IWX · 1 event in 1 county or zone

Very unstable conditions, fast moving westerly flow, and an approaching short wave all contributed to a line of strong to severe thunderstorms. The southern part of this line extended into extreme northwestern Indiana where some wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Very unstable conditions, fast moving westerly flow, and an approaching short wave all contributed to a line of strong to severe thunderstorms. The southern part of this line extended into extreme northwestern Indiana where some wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 8:35 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 8:35 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EDT SUN JUN 8 2008

.UPDATE...
ACTIVE WX THIS AFTN SHAPING UP. MCV EMBEDDED WITHIN INTENSIFING MCS
ACRS ERN IA SHIFTING EWD THIS AFTN INTO THE GREAT LAKES. ALREADY
MODEST PRES FALLS SPREADING EWD INTO NRN IL/NW IN AND DVLPG CU N OF
OUTFLW BNDRY FM EARLIER THIS MORNING ACRS NRN IN. 14Z LAPS SHOWS SFC
BASED PARCELS DESTABILIZING RAPIDLY IN WELL MIXED MSTR RICH BL
W/CAPES NR 2500 J/KG. UPSTREAM PROFILER OUT OF WINCHESTER IL SHOWS
ENHANCED LLJ AHD OF IA MCV AND XPC CONTD CONVECTIVE DVLPMNT SWD ACRS
NRN IL THROUGH NOON AND EVENTUAL DOWNSTREAM DVLPMNT ALG OUTFLW BNDRY
EARLY TO MID AFTN ACRS NRN IN. GIVEN DEEP LYR FLW REMAINS STRONGLY
SHEARED AND DEGREE OF MOISTENING...LOW LCLS/LFCS...CONCERNED W/PSBL
SUPERCELL DVLPMNT AND INHERENT TOR POTENTIAL ALG OUTFLW BNDRY.
WILL HIT POPS HARDER AT THIS POINT NW HALF THIS AFTN. OTHERWISE
UPDATES INCLUDING HWO OUT.

&&

.AVIATION...
VFR CONDS XPCD THROUGH THE PD. HWVR REINTENSIFYING MCS ACRS IA POSES
CONSIDERABLE UNCERTAINTY FOR THIS AFTN ESP IN LIGHT OF DECAYED
OVERNIGHT MCS IN MI WHICH HAS LAID OUT A DISTINCT OUTFLW BNDRY
THROUGH NRN IN. WK BUT BUOYANT LL ASCENT PER WLCI3 PROFILER STILL
PROMOTING A FEW SHRA ACRS NW IN AND NE IL BUT ON THE WANE ATTM.
WOULD XPC INCREASING LARGE SCALE ASCENT TO FOCUS N OF STATIONARY
OUTFLW BNDRY AHD OF EWD PROPAGATING IA MCV OVR NW IN/SW MI BY AFTN
W/PD OF TSRA LIKELY AT KSBN. KFWA ON THE OTHER HAND SHLD REMAIN DRY
W/MID LVL RIDGING STILL INHIBITING DVLPMNT THERE. SHLD PROVE
INTERESTING IN THE LEAST.

&&

.SHORT TERM...
TODAY THROUGH MONDAY.

TRAIN OF SHOWERS AND THUNDERSTORMS THAT PERSISTED MUCH OF THE NIGHT
FROM WISCONSIN INTO LWR MI IS FINALLY SHOWING SIGNS OF A DOWNWARD
TREND. OUTFLOW BOUNDARY ASSOCIATED WITH THIS AREA CONTINUES TO SINK
SOUTH STILL SPARKING OFF SCT ACTIVITY WHICH IS NOW IN FAR NW PARTS
OF THE FORECAST AREA. EXPECTING THIS AREA TO SINKS SLOWLY SOUTHEAST
FOR THE NEXT COUPLE OF HOURS BUT WITH LOSS OF LL FLOW INTO THE AREA
THINK THAT ACTIVITY WILL DIMINISH. FOR NOW HAVE WENT WITH PRE 1ST
PERIOD MENTION OF SCT SHOWERS AND ISOL STORMS.  WILL INTRODUCE CHC
POPS IN SAME GENERAL AREA FOR THE DAY AS OUTFLOW BOUNDARIES REMAIN
AROUND THE AREA AND HEATING TODAY WILL GIVE AT LEAST A SHOT FOR
ADDITIONAL CONVECTION. CHALLENGE BECOMES GREATER TONIGHT AS BOUNDARY
THAT FIRED SO WELL LAST NIGHT WILL HAVE SUNK FURTHER SE. MODELS
DIDNT OFFER A WHOLE LOT OF HELP WITH SITUATION LAST NIGHT SO HAVE
SOME RESERVATIONS ABOUT POSITIONING OF ACTIVITY BUT FOLLOWING
GENERAL SIGNALS AND TRENDS...HAVE INCREASED POPS TONIGHT ESPECIALLY
LATE.  ON MONDAY MUCH OF THE AREA WILL LIKELY SEE SOME SHOWER AND
STORMS...FOCUSED MAINLY IN THE AFTERNOON. WAS TEMPTED TO GO WITH
LIKELY POPS IN THE AFTERNOON BUT MAY TAKE THE BETTER PART OF THE DAY
TO REALLY GET GOING. SWODY2 HAS AREA IN SLGT RISK WHICH SEEMS
REASONABLE WITH A FAIR AMOUNT OF INSTABILITY AND DYNAMICS COMING
INTO PLAY.

IN TERMS OF TEMPS...DESPITE ACTIVITY THIS MORNING...THINK TEMPS WILL
REBOUND AND BRING A HOT AND HUMID DAY TODAY AND LIKELY ON MONDAY.
HAVE TRENDED UPWARD JUST A BIT TODAY BUT LEFT HIGHS MONDAY ALONE.
HAVE ALSO INCREASED LOWS TONIGHT TO AOA 70 WITH THIS BEING THE
TYPICAL LOWS THE PAST FEW NIGHTS IN THIS AIRMASS.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SATURDAY. PERSISTENT DEEP LOW LEVEL MOIST
FLOW TO BRING STREAM OF EXTREME THETA-E/PWAT AIR NEWD ALONG SLOWLY
SEWD SINKING FNTL ZONE THAT EXTENDS FM CNTRL PLAINS INTO THE NRN
GRTLKS. FNTL ZONE TO BEGIN TO SAG INTO CWA MONDAY NIGHT AS S/W FM
SCNTL CANADA INTO UTAH BEGINS TO MOVE EWD...KICKED OUT AHEAD OF
MORE DEEPER MORE ROBUST WAVE ALONG BC COAST. INCREASING HGHT FALLS
ALONG WITH EXTREME MOISTURE...COINCIDENT WITH FAVORABLE
POSITIONING OF UL 130 KT JET TRANSLATING EWD THROUGH WRN GRTLKS
SUPPORTIVE OF INCREASE IN POPS TO LKLY MONDAY NIGHT. STRONG DEEP
LYR SHEAR MONDAY NIGHT INTO AT LEAST EARLY TUE SUPPORT AT LEAST
SOME SLGHT POTNL FOR LINEAR MCS/BKN SEGMENTS WITH WET MICROBURST
POTENTIAL...THOUGH ATTM LACK OF SIG CAPE TO LIMIT OVERALL SVR
POTENTIAL. MOREOVER...DEEP PARALLEL FLOW TO FNTL ZONE MAY SUPPORT
A GREATER HVY RAFL OF FORWARD PROPAGATIVE NATURE WITH AROUND 2
INCH PWAT VALUES GT 2 SD OF NORMAL FOR EARLY JUNE...THOUGH
MESOSCALE DETAILS FOR HVY RAFL EVENT AND RELATIVE HIGH 1-3 FFG
VALUES STILL OVER MUCH OF CWA WARRANTS MENTION ONLY IN HWO.
REMAINDER OF FCST WELL IN TACT WITH RESPITE WED/THU BEFORE
AFOREMENTIONED UPSTREAM WAVE DROPS INTO NRN PLAINS. ONLY CONCERN
WOULD BE WATCHING FOR TREND IN DOWNSTREAM RIDGING HOLDING STRONG
ENOUGH AS PER LTST CAN GLB...TO STAVE OFF TSRA CHCS FOR
FRI...THOUGH PREVIOUS/CURRENT ECMWF/GFS POINT TO CONSISTENCY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...HOLSTEN
SHORT TERM...FISHER
LONG TERM...MURPHY
AVIATION...HOLSTEN
Hazardous weather outlook, Jun 8, 10:31 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1231 PM EDT SUN JUN 8 2008

INZ003>009-012>017-MIZ077>081-OHZ001-002-091000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
1231 PM EDT SUN JUN 8 2008 /1131 AM CDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE FROM
EARLY AFTERNOON INTO THIS EVENING...WITH A RISK FOR DAMAGING WINDS AND
ISOLATED TORNADOES ESPECIALLY NORTHWEST OF A LINE FROM WINIMAC TO
AUBURN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

HEAVY RAINFALL AMOUNTS MONDAY INTO TUESDAY ARE POSSIBLE...RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE ESPECIALLY MONDAY
NIGHT. STORM RUNOFF COULD LEAD TO ISOLATED FLOODING OF
STREETS...SMALL STREAMS AND BASEMENTS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY MID AFTERNOON INTO THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-091000-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1231 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM MID AFTERNOON INTO THIS
EVENING WITH AN ISOLATED RISK FOR SEVERE STORMS WITH DAMAGING
WINDS NORTHWEST OF A LINE FROM LOGANSPORT TO DEFIANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

HEAVY RAINFALL AMOUNTS MONDAY INTO TUESDAY ARE POSSIBLE...RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE ESPECIALLY MONDAY
NIGHT. STORM RUNOFF COULD LEAD TO ISOLATED FLOODING OF
STREETS...SMALL STREAMS AND BASEMENTS.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED BY LATE AFTERNOON OR EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-091000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1231 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THESE MAY BE SEVERE THIS AFTERNOON WITH WIND
GUSTS TO 50 KNOTS AND LARGE HAIL. LOCALLY HIGH WAVES WILL BE
POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WIND
THE PRIMARY THREAT.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Chicago radar (KLOT), 101 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
June 8, 1:21 PM CST to 1:22 PM CST
Where
La Porte County, 0.86 mi NW of Trail Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.710, -86.880

Power lines were reported down in the Michigan City area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105369.